Alert archive / Minnesota / Flash Flood Warnings in 2010
Flash Flood Warning 67, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 10, 2010, 5:42 AM CDT for Nobles County, Rock County, Minnesota. It was in force for 67 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2010, 5:42 AM CDT (10:42 UTC)
- Expired
- Aug 10, 2010, 6:49 AM CDT
- In force
- 67 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Nobles County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 51 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:52 AM CDT | FLASH FLOOD | Luverne, MN | SOUTH DONALDSON IS UNDER WATER AS WELL AS PORTIONS OF HIGHWAY 75. |
| Aug 10, 6:00 AM CDT | FLASH FLOOD | 3 N Luverne, MN | WATER OVER SPILLWAY, WATER TOPPED CULVERTS AND FLOODED ROADS IN BLUE MOUND STATE PARK. |
| Aug 10, 6:00 AM CDT | FLASH FLOOD | Hills, MN | 2.20 INCHES OF RAIN WITH LOW LYING AREAS UNDER WATER. |
| Aug 10, 6:00 AM CDT | FLASH FLOOD | Luverne, MN | STREET FLOODING REPORTED AND SEVERAL CREEKS OUT OF THEIR BANKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1961 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
004
WGUS53 KFSD 101042
FFWFSD
MNC105-133-101330-
/O.NEW.KFSD.FF.W.0067.100810T1042Z-100810T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 AM CDT TUE AUG 10 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ROCK COUNTY IN SOUTHWEST MINNESOTA
WESTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 830 AM CDT
* AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RADAR ESTIMATES OF 1 TO 2 INCHES OF RAINFALL WITH ANOTHER INCH
OF ACCUMULATION POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LUVERNE...ADRIAN...BEAVER CREEK...BLUE MOUNDS STATE PARK...
HARDWICK...HILLS AND LISMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 4385 9591 4365 9591 4350 9606 4351 9646
4378 9645
$$
WEISSER1 follow-up statement
729
WGUS73 KFSD 101149
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
649 AM CDT TUE AUG 10 2010
MNC105-133-101204-
/O.CAN.KFSD.FF.W.0067.000000T0000Z-100810T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCK MN-NOBLES MN-
649 AM CDT TUE AUG 10 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN NOBLES AND
ROCK COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4385 9591 4365 9591 4350 9606 4351 9646
4378 9645
$$
WEISSERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 8:35 PM CDT, 9 hours 7 minutes earlier.
Area forecast discussion, Aug 9, 8:35 PM CDT, 9 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
835 PM CDT MON AUG 9 2010
.DISCUSSION...
NOT MUCH CHANGE TO FCST OTHER THAN MINOR TIMING TWEAKS FOR LATER
TONIGHT. S/W LIFTING NEWD OUT OF CO TRIGGERING SCT TRW ACRS WRN NEB.
LATEST HRR MODEL CONTINUES TO DEVELOP THIS CONVECTION AND LIFT IT
NEWD DURING THE NIGHT. BASED ON SPEED...LOOKS LIKE CONVECTION WUD
NOT REACH SWRN CWA UNTIL 07Z OR 08Z AT THE EARLIEST AND PBLY NOT
REACHING I29 UNTIL CLOSE TO 12Z. AM NOT REALLY EXPECTING SVR
WX...WITH HEAVY RAIN THE MAIN THREAT. PWAT VALUES OF 1.5 TO 2.0
INCHES PROGGED ACRS CWA LATER TONIGHT AND TUES MORN SO SUFFICIENT
ENOUGH FOR LOCALLY HEAVY RAINS. SO WL KEEP FFA IN EFFECT.
OTHERWISE..SHUD AGAIN BE A WARM AND HUMID NIGHT WITH SFC DPS IN THE
70S.
&&
AVIATION...
AREA OF STRATUS CONTINUES TO WORK NORTHWARD FROM KSUX TO JUST SOUTH
OF KFSD...AND GUIDANCE POINTING TOWARD MVFR CIGS PERSISTING OVER
THESE AREAS THROUGH MUCH OF THE NIGHT...WITH OCCASIONAL BREAKS
POSSIBLE. AS WINDS DIE OFF...COULD ALSO SEE VISIBILITIES DROP INTO
THE UPPER END MVFR RANGE AT KFSD/KSUX AFTER 09Z WITH ABUNDANT LOW
LEVEL MOISTURE. SHOWERS AND THUNDERSTORMS WILL DEVELOP FROM
SOUTHWEST TO NORTHEAST LATE TONIGHT...AFFECTING TAF SITES AFTER 12Z
ON TUESDAY WITH TEMPORARY REDUCED VISBYS/CIGS IN HEAVIER STORMS. /JM
&&
.PREVIOUS DISCUSSION..
BAND OF CUMULUS DEVELOPING IMMEDIATELY NORTH OF A STRATUS FIELD
ACROSS NORTHWEST IOWA LATE THIS AFTERNOON. AIRMASS IS EXPECTED TO
WARM NEAR CONVECTIVE TEMPERATURE IN THE UPPER 80S AND MAY BE ABLE TO
DEVELOP A FEW THUNDERSTORMS THIS EVENING. STORM DEVELOP WOULD BE
AIDED SLIGHTLY BY RIGHT REAR QUADRANT OF UPPER LEVEL JET STREAK OVER
THE GREAT LAKES REGION. LOW LEVEL JET DEVELOPS THIS EVENING WITH THE
FOCUS ALONG THE I-80 CORRIDOR. EXPECT STORMS TO DEVELOP THERE MUCH
OF THE NIGHT...AND THEN BEGIN TO DEVELOP ACROSS SOUTH CENTRAL SOUTH
DAKOTA AFTER 06Z AS SHORTWAVE OVER EASTERN COLORADO LIFTS TO THE
NORTHEAST. WITH OVER 2 INCHES OF PRECIPITABLE WATER ON THE OAX
SOUNDING AND ABR BETWEEN THE 75TH AND 99TH PERCENTILE...ANY STORMS
THAT DO DEVELOP IN THIS EXTREMELY MOIST ENVIRONMENT WOULD PRODUCE
HEAVY RAINFALL. HAVE THEREFORE ISSUED A FLASH FLOOD WATCH IN AREA
THAT WILL SEE THE GREATEST CHANCE FOR RAIN FOR LATE TONIGHT. LOW
TEMPERATURES WILL BE IN THE LOW TO MID 70S. /BT
ON TUESDAY...LOOKS RATHER STORMY FOR MANY LOCATIONS. BOTH THE NAM
AND GFS POINT AT THE SHRTWV MOVG FM SW TO NE...PRIMARILY IN THE
MORNING AND INTO EARLY AFTERNOON AND AFFECTING THE NW HALF OF OUR
CWFA. SO THE FLASH FLOOD WATCH WAS ISSUED WITH THE THOUGHT OF
POTENTIAL FOR THE HEAVIEST RAINFALL...JUXTAPOSED WITH THE LOWEST FFG
VALUES. THE WAY THE WAVE IS PROJECTED TO MOVE...MUCH OF NW IA AND
EXTREME SERN SD MAY NOT RECEIVE THAT MUCH RAINFALL WHERE CONDITIONS
ARE SATURATED. AND IN OUR FAR NRN ZONES COUPLED WITH MUCH OF SW
MN...HEAVY RAIN COULD FALL TUESDAY BUT CONDITIONS HAVE BEEN DRIER
LATELY. SO THEY CAN TAKE SOME RAINFALL. FOR PLACEMENT AND TIMING...
MAINLY FOLLOWED THE 12Z RUNS OF THE GEM REGIONAL...ECMWF AND GFS WHO
WERE ALL PRETTY CLOSE. THE NAM WAS AN OUTLIER IN ALL REGARDS AND NOT
FOLLOWED EXCEPT FOR MAX TEMPS. E OF THE JAMES RIVER...KEPT TEMPS
CLOSER TO THE COOLER MET GUIDANCE DUE TO INCREASED CLOUD COVER AND
RAIN POTENTIAL FOR AT LEAST PART OF THE DAY. HEAT INDEX VALUES COULD
REACH HEAT ADVY CRITERIA FOR AREAS NEAR SIOUX CITY TO STORM LAKE
WITH 105 TO 110 DEGS POSSIBLE. BUT DID NOT PULL THE TRIGGER ON THIS
HEADLINE RIGHT NOW DUE TO SOME UNCERTAINTY ABOUT THE AMOUNT OF CLOUD
COVER IN THOSE AREAS IN THE AFTERNOON.
TUE NIGHT...THE AFOREMENTIONED SHRTWV EXITS THE ERN PARTS OF OUR FA
RATHER QUICKLY. FUTURE FCSTS MAY HAVE TO ELIMINATE THE POPS MORE
QUICKLY IN OUR EAST...ESP AFTER MIDNIGHT. NOT REAL CONFIDENT THAT
ANYTHING WILL HAPPEN AT ALL BY THAT TIME. WED AND WED NIGHT STILL
LOOK PRETTY QUIET UNDER SHORTWV RIDGING...WHICH SHOULD KEEP THIS FA
DRY. HOWEVER IT WL BE VERY WARM AND HUMID AGAIN ON WED.
THINGS BECOME UNSETTLED AGAIN ON THURSDAY IN ADVANCE OF THE NEXT
SHRTWV MOVG ACROSS THE NRN PLAINS. UNCERTAINTY EXISTS AS TO THE
EXACT WHERABOUTS OF ANY POTENTIAL LOW LEVEL BOUNDARIES...INCLUDING
THE PRIMARY SFC FRONT. ATTM...IT LOOKS AS THO THE MAIN SFC FRONT
WILL STILL BE WEST AND NORTH OF OUR FA. ONLY SMALL POPS ARE
WARRANTED DURING THE DAY ON THURSDAY...OOZING EWD DURING THE
AFTERNOON WITH THE BEST CHCS FOR TSRA IN OUR WRN ZONES. THEN THUR
NIGHT...WE DEFINTELY HAVE THE POTENTIAL FOR ANOTHER MCS TO MOVE
ACROSS THE FA WITH EXACT TIMING AND SPATIAL DETAILS TO BE WORKED OUT
LATE.
IN THE EXTENDED FRIDAY THRU MONDAY...LOOKS LIKE A MAJOR PATTERN
SHIFT WL BE UNDERWAY WHICH WL BRING THE UPPER FLOW OUT OF CANADA
INSTEAD OF THE WRN CONUS WHICH IS AN UNSTABLE FLOW. A SFC FRONT WL
MOVE THRU THIS FA ON FRIDAY OR FRI EVENING WHICH WL BEGIN TO USHER
IN THE COOLER AND MORE STABLE AIR...DRIER ALSO. WITH THIS
FROPA...RAINFALL CHCS ARE ONCE AGAIN GOOD FRIDAY NIGHT...WITH
QUIETER WX AFTER THAT. IT APPEARS WITH VARYING DEGREES OF MODEL
VARIANCE...THAT A HUDSON BAY LOW WL THEN SETUP LATE THIS WEEKEND AND
EARLY NEXT WEEK KEEPING THIS FA IN THE NW FLOW ALOFT. THEREFORE
HUMIDITY VALUES WL BE MUCH MORE PLEASANT THAN THIS WEEK AND SEASONAL
TEMPERATURES. /MJF
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON FOR IAZ001.
MN...FLASH FLOOD WATCH FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON FOR MNZ097-098.
NE...NONE.
SD...FLASH FLOOD WATCH FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON FOR SDZ054>056-060>062-065>069.
FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR
SDZ050-052-053-057>059-063-064.
&&Hazardous weather outlook, Aug 9, 4:25 PM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 425 PM CDT MON AUG 09 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 425 PM CDT MON AUG 09 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED TO SPREAD NORTHEAST ACROSS THE AREA LATE TONIGHT AND TUESDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...A FEW STORMS MAY PRODUCE WIN GUSTS TO 50 MPH LATE TONIGHT OVER SOUTH CENTRAL SOUTH DAKOTA. FLOODING... RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR AN EXTENDED PERIOD. MINOR RIVER FLOODING IS ALSO OCCURRING OVER PARTS OF THE VERMILLION RIVER NEAR WAKONDA...AND ON THE LITTLE SIOUX RIVER NEAR LINN GROVE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE POTENTIAL FOR LOCALLY HEAVY RAINFALL ON TUESDAY... ESPECIALLY IN AREAS ALONG AND NORTH OF INTERSTATE 90. WHILE THERE IS A SMALL CHANCE FOR SEVERE STORMS...MOST STORMS WILL BE NON SEVERE. THERE WILL BE CHANCES FOR THUNDERSTORMS AGAIN LATER THURSDAY THROUGH FRIDAY NIGHT. THERE COULD BE A FEW SEVERE STORMS...BUT A GREATER THREAT WILL AGAIN BE AREAS OF LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 10, 4:45 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CDT TUE AUG 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 AM FLASH FLOOD 3 SE SIOUX FALLS 43.51N 96.69W
08/10/2010 MINNEHAHA SD TRAINED SPOTTER
1 FOOT OF WATER IN INTERSECTION OF 26TH AND ALPINE.
&&
JCHAPMANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:55 AM CDT | Severe Thunderstorm Warning | FSD | Rock | 35 min |
| Aug 10, 1:39 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 36 min |
Nearby
Flash Flood Warnings in Minnesota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.